N-Acetylcysteine Overdose After Acetaminophen Poisoning

N-Acetylcysteine Overdose After Acetaminophen Poisoning

Journal

  • Journal title: International journal of Advanced Biological and Biomedical Research
  • ISSN: 2383-2762 (print)2322-4827 (online)
  • Publisher: CASRP Publishing Company
  • Country of publisher: iran, islamic republic of
  • Date added to EuroPub: 2017/May/15

Subject and more

  • LCC Subject Category: Biological Sciences, Biochemistry, Microbiology, Molecular Biology, Anatomy, Physiology,
  • Publisher's keywords: Anatomy, Biochemistry, Biological Sciences, Cell biology, Clinical Sciences, Comparative Physiology
  • Language of fulltext: english
  • Full-text formats available: PDF

AUTHORS

  • Ali Akbar Razlansari | Assistant Professor, Department of Pediatrics, Lorestan University of Medical Sciences, Khorramabad, Iran
  • Azadeh Jafrasteh | Department of Pediatrics, Lorestan University of Medical Sciences, Khorramabad, Iran
  • Mahshid Garmsiri | Medical Student, Student Research Committee, Lorestan University of Medical Sciences, Khorramabad, Iran

EDITORIAL INFORMATION

FULL TEXT

ABSTRACT

N-acetylcysteine (NAC) is a drug used widely and effectively in oral and ‎ intravenous forms as a specific antidote for acetaminophen poisoning. In children ‎ considering the toxic dose of acetaminophen ingested by the patient and the body weight, the ‎ physician prescribes a specific dose of NAC. There is always a risk of iatrogenic overdose of ‎ NAC which can cause different mild to severe temporary or permanent side effects, some of ‎ which can be life threatening. Here we report a rare case of iatrogenic NAC overdose following ‎ an error in calculation of the prescribed dose.‎The patient was a 2.5 years old boy that was brought to emergency room with overdose ‎ of acetaminophen syrup. The Physician prescribed 2 grams of intravenous NAC for him, but ‎ because of the miscalculation of the volume of the drug, the nurse infused about 20 grams of ‎ NAC (10 times the prescribed dose) to the patient. Immediately the patient became drowsy and ‎ developed decreased level of consciousness, stupor, repetitive intractable focal and generalized ‎ convulsions, decrease visual acuity and had prolonged hospitalization in intensive care unit and ‎ pediatric neurologic wards and perhaps will have permanent subtle intellectual and neurologic ‎ sequela. Considering the possible errors in the prescription and administration of some ‎ critical and less commonly used drugs especially those which have several different formulary ‎ and also considering their possible serious and life threatening side effects, it is recommended ‎ that the dose and volume of such medications be calculated meticulously by at least two trained ‎ persons. Also it is important to carry out the administration phases and check the patient’s ‎ symptoms more attentively and cautiously.

About Asrpc

ASRPC International is an amalgamation of Open Access Publications and worldwide international science conferences, workshops, database, scientific network and events. Established in the year 2011 with the sole aim of making the information on Sciences and technology "Open Access" (Sjournals.com), ASRPC International publishes scholarly journals in all aspects of Science, Engineering, Management and Technology journals. ASRPC International has been instrumental in taking the knowledge on Science & technology to the doorsteps of ordinary men and women. Research Scholars, Students, Libraries, Educational Institutions, Research centers and the industry are main stakeholders that benefited greatly from this knowledge dissemination.